I have been super depressed, gained 20 pounds, and having a hard time breathing. I started this medicatino about 2 months ago and have had these symptoms for a month. My thyroid is stable on this drug. Should I switch and is there any better? It seems that in the reviews from others the fixed thyroid is better even with some side effects.
Are you on an anti depressant? In what time span was the weight gain? If the med is working right, you shouldn't have weight gain. Have you talked to your dr about it?
Hello mjcrowley - Welcome to DC and I hope you find the answers you seek plus a supportive environment. It would be helpful to know what dose you are taking of liothyronine. Also, you didn't mention if you are on the clinical dose or if you are still being adjusted. Two months is not a long time to be on any thyroid medication... The weight gain isn't necessarily attributed to the medication. It could be because you were NOT on medication up to this point and that you will turn around once the dose is where your doctor wants it to be. That takes time. I don't know what you mean by "fixed" thyroid. When you are on the right medication and the right dose... there isn't any side effects at all...
I am going to suggest to you reading a book called, "THYROID POWER, 10 STEPS TO BETTER HEALTH" by Richard Shames, M.D. and his wife, Karalee Shames, R.N., PhD." These two medical professionals have spent their careers helping people get their endocrine system back in sync with various types of thyroid medication. Also, some of their patients had been diagnosed with illnesses (they didn't have) that mimicked the ones for hypothyroidism. This book is an easy read and will help you to help yourself by giving you more information about all the "ills" of hypothyroidism and the right questions and answers to talk over with your doctor. You didn't mention if your doctor is an endocrinologist. If not, I strongly urge you to get one. The endocrinologist IS THE EXPERT IN THE FIELD OF THYROID DISEASE. This book is really cheap from amazon.
I would suggest to you, for instance, if you are profoundly depressed and gaining weight that one of two things is going on: 1) too low dose, 2) wrong med. When you are on the right medication and proper dose... you don't start gaining weight for no reason. However, if you are also on psych meds for depression... most of them have the side effect of weight gain... I think there is more going on here than meets the eye...
I am on a good dose now for me. My medication is "compounded armour" because I utilize it better than synthetic (that made me sick). I also had my most dramatic weight loss of 92 pounds but I also did a lifestyle change and changed the foods I was eating. It didn't drop off because of the med change but because I was ready to do something different. I have kept my weight off for 4 years now and I am 58 years young.
Don't be discouraged... take charge! Get educated about the thyroid so that you can have a discussion with your doctor and one you might better be able to be proactive in your care and make suggestions for yourself, too.
- Liothyronine Information for Consumers
- Liothyronine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Liothyronine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 Mar 2018 • 9 answers
Updated 1 Feb 2018 • 2 answers
Updated 8 Jul 2013 • 1 answer
Updated 11 Feb 2014 • 3 answers
Updated 22 Dec 2015 • 4 answers